New swelling/puffiness of old Restylane under eyes? (Photo)

I had tear trough fillers done a few times over 4 years or so. My left eye was overfilled, but over the last 3 months, it's more noticeable. The skin seems thinner, and I can actually see the projection when I look down. The skin gets inflamed when I wash my face (no pain). The area is soft to the touch, and I can move the "bag" a bit but it goes back. Why is it worse now than previously? Could this be an autoimmune or other reaction? Is it worth trying hyaluronidase? Doesn't feel like gel....

Doctor Answers 6

Puffy eyes after previous Restylane injection

Puffy eyes can have many causes. It's possible the some of the Restylane is still present, although it should dissolve gradually over time. Hyaluronidase will help dissolve the facial filler. If you haven't already, then speak with a plastic surgeon to review options with you.

Best,

Dr. Chaboki


Washington DC Facial Plastic Surgeon
4.9 out of 5 stars 81 reviews

Problems with injection of Restylane injection in tear trough

Sorry to see your problem. It is not possible to determine the cause without comprehensive in-person evaluation. It might be possible to inject Vitrase to dissolve the product or use steroids if this is an inflammatory process. Always make sure an expert in this area performs your treatment. Good luck,  

Tear Trough injections

Unfortunatley it appears that you were overfilled and you may have a reaction from the filler as well. Tear Trough injections are an art and you need to consult an expert injector. You should return to have Vitrase to dissolve the filler. Best, Dr. Green

Teosyal Redensity II, Restylane Silk and Belotero Balance Work Well For Infraorbital Area

Unfortunately, ordinary Restylane for teat troughs has been associated with post-treatment swelling even as long as two years following treatment and the results of treating the tear trough regions with fillers can persist for several years in some cases. Granuloma formation is also possible. So, these may be causing your problem. If so, hyaluronidase to dissolve the persistent material would likely be helpful. 

Clearly, you have had problems from the get-go with the overfilling on that side. Going forward, you might consider seeking a second opinion and treatment by a board certified aesthetic physician with experience and expertise in treating the under eye region, which is a cosmetic unit that should not be left to novice injectiors trained to use plain Restylane for simple smile lines. Prior to the introduction of Restylane Silk, many injectors diluted the Restylane before injecting that region. My own preference, in my Upper East Side Manhattan practice, is Belotero Balance, which possesses the ability to smoothly integrate itself within the tissues and has little tendency to give rise to the unwanted, bluish Tyndall Effect. In my Israel satellite facility, where a far greater number of regulatory agency approved fillers are available, I typically opt for Teoesyal Redensity II. Best of luck to you.

Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 24 reviews

Swelling after Restylane

Restylane lasts a long time in the undereye area and often absorbs fluid over time.  Botox to the smile lines can also make this worse.  Fortunately this can be resolved with an injection of hyalronidase.  Either see your original injector or an experienced specialist. Best of luck.

Katrinka L. Heher, MD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

Late swelling after tear trough fillers

It is not common, but fillers can sometimes get swollen and absorb fluid as the body breaks them down. Dissolving the filler should fix the problem.

Mitesh Kapadia, MD, PhD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 147 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.